Doctor suggested switching from Metformin/Glucophage to once daily, how will it affect my sugars?

By PetiePal Latest Reply 2011-06-07 06:24:49 -0500
Started 2011-06-02 10:05:20 -0500

So I've been on 2x500mg (since they only come in 500mg) morning and night plus 2mg Amaryl at the same time. I did pretty well with it until a month ago when my stomach was really having a rough time. It seems to have evened out a bit more lately but for a few weeks my quality of life really stunk.

When I spoke to my endocrinologist recently he recommended trying to only take the dose in the evening and just take the Amaryl/Glimepiride morning and night. I haven't done it yet, still taking my meds morning and night both mainly bc my stomach has settle and I'm concerned how this might affect my sugars.

Does it mean that I will absorb more glucose during the day? My A1c is down to 6.1 so I really want to keep it as it is, or lower more if possible.

8 replies

Graylin Bee
Graylin Bee 2011-06-06 22:53:09 -0500 Report

At my last Dr. visit he cut my metformin from 2x 500 to only 1x daily. (Unless I have a meal at Mom's, AKA The Cake Lady, that is high in carbs.) My BG has stayed good. I forgot the metformin for a few days and my morning fasting went up 10 to 20 points. It was also higher after eating. Then the day after I started taking it again it was back down. You could probably try cutting back, but just keep track and see if your BG gos up. If it does just start taking the 2nd does again and let your Dr. know if there was a problem.

edvel54 2011-06-02 19:33:47 -0500 Report

Reducing the metformin will likely raise your BS. Keep an eye on it. Also make sure you take it at the end of your meal so there is plenty to cushion it. You can always go back to what your taking now. As the saying goes..Nothing ventured, nothing gained.

JoleneAL 2011-06-02 11:33:05 -0500 Report

Its all trial and error I'm still learning. I take 1000 metformin x2 daily, am/pm because my stomach upchucks it if I a) take more and b) don't have enough food in there to buffer it. I wait until I'm done eating before I take it. Then it just plops itself on top of my food and gets mixed it and can't attack me! (my imagination sometimes)

realsis77 2011-06-02 10:57:38 -0500 Report

I'm really not sure how this will effect you?? But if your sugar does become high I would let my doc know immediatly and possiably he can come up with another treatment that won't hurt your stomache. I personally can't take pills. I tried and they did absoultely NOTHING for me. My sugar would run from 300 to 400 on the pills. I now take insulin two different kinds one 24 hour insulin and one fast acting insulin for meals. That really works well for me. So I don't know too much about the pills except they didn't work for me and gave me a terriable headache! I wish you the best and hopefully this will work out well for you! If not let your doc know right away so he change it. Good job with your A1c results! Sounds like you got things under good control.hopefully you can continue that way. I wish I had a better answer for your question but this you will have to wait and see. Every body is different and there is really not a way to predict the effects, unfortunately. Keep us posted on how your doing with the change ok? Take care and God bless!

PetiePal 2011-06-02 11:01:56 -0500 Report

Well the Amaryl is to increase my sensitivity I think to the insulin I still produce. I believe I am just Insulin Resistant. With weight loss and exercise this may improve. The Glucophage is to cut down how much carbs I absorb etc. I just wondered if cutting my daily dose in half would have much of an impact or if anyone had ever had to do something similar.

realsis77 2011-06-02 15:04:08 -0500 Report

Wow. I've never had dose cut backs only increases, plus I take only insulin so I'm not sure how to answer this question.?? Hopefully the cut back won't effect your good progress. This you will know with time. So far are your numbers still under good control? Id keep a close watch on your numbers and if they are rising I would talk to my doctor. Diet and exercise helps but somepeople can not do it with diet and pills alone. I was one of those people. Just make sure you are still keeping your numbers at target range. Sounds like you have been very successful so far. Perhaps the doc feels a dose decrease is necessary?? Hopefully things will work out well for you! Keep us posted ok? :)

PetiePal 2011-06-02 15:09:34 -0500 Report

Well the dose decrease was MAINLY due to the gastrointestinal distress I was having for the majority of April. I'd be nervous to go out with friends etc unless I knew I'd be able to get to a bathroom :O

It's settled a bit, and I'm going to keep on my morning and night Glucophage for now, but I have the doc's OK if I need to only take it in the evening.

realsis77 2011-06-07 06:24:49 -0500 Report

I wish you the best! Hopefully this will work better for you and you will no longer have stomach problems! Let us know how its working ok?? Take care and God bless!